Georgia, 2026

Drought in Georgia, January 1 to 31, 2026

January 1 to 31, 2026 · NWS FFC · 23 events in 23 counties and zones

The Severe to Extreme Drought that characterized Fall 2025 persisted into January 2026 as north and central Georgia failed to benefit from the typical 'recharge' period. A more active weather pattern in the second half of the month allowed for several rounds of beneficial, albeit non-drought-breaking, rainfall, particularly over the north and northwest portions of the state.

Where it happened

Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

The Severe to Extreme Drought that characterized Fall 2025 persisted into January 2026 as north and central Georgia failed to benefit from the typical 'recharge' period. A more active weather pattern in the second half of the month allowed for several rounds of beneficial, albeit non-drought-breaking, rainfall, particularly over the north and northwest portions of the state. While these systems helped stabilize soil moisture in some areas, deep-layer moisture deficits remained significant, and led to the redevelopment of D3 Extreme Drought over portions of the state.

Precipitation for January varied across north and central Georgia. Much of north Georgia and the Metro Atlanta area received between 3.0 and 5.0 inches of rain, which neared 60 to 100 percent of the monthly normal. In contrast, central Georgia continued to lag behind, with many areas receiving only 1.5 to 3.0 inches (approximately 40 to 60 percent of normal). Despite the uptick in surface moisture, the cumulative rainfall deficit since August 2025 remained between 8 and 14 inches for a large swath of the Piedmont. Consequently, while topsoil showed signs of recovery, subsoil moisture and groundwater levels remained low for mid-winter.

Agricultural impacts continued to be reported through the Condition Monitoring Observer Reports (CMOR). The winter wheat crop, already stunted by the dry fall months, showed uneven growth and poor tillering in the most affected central Georgia counties. Livestock producers remained in a critical state; although January rains provided some minor recharge to stock ponds, many remained at dangerously low levels. The reliance on supplemental hay feeding remained total across central Georgia, and the high cost of feed continued to drive reports of decreasing herd size as producers looked toward a potentially dry spring.

The U.S. Drought Monitor (USDM) reflected a month of slow expansion of drying conditions. At the start of January, roughly 15.4 percent of north and central Georgia was in D2 Severe Drought. By the end of the month, this figure had shifted slightly to 50.96 percent. Although there were some improvements over portions of the western and northern greater Metro Atlanta area, there were also pockets of D3 Extreme Drought that expanded, including Harris, Chattahoochee, Muscogee, Madison, Oglethorpe, and Wilkes counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Dec 31, 6:40 PM EST, 5 hours 20 minutes earlier. Its key messages:

  • Updated at 632 PM EST Wed Dec 31 2025
  • High temperatures warm into the upper 50s and 60s on New Year's Day and remain through the weekened.
  • Showers and a few thunderstorms will return late Friday through Saturday. Severe weather is not expected.
Area forecast discussion, Dec 31, 6:40 PM EST, 5 hours 20 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
640 PM EST Wed Dec 31 2025

...New 00Z Aviation Discussion...

.KEY MESSAGES...
Updated at 632 PM EST Wed Dec 31 2025

- High temperatures warm into the upper 50s and 60s on New Year's
  Day and remain through the weekened.

- Showers and a few thunderstorms will return late Friday through
  Saturday. Severe weather is not expected.

&&

.SHORT TERM...
(This afternoon through Thursday)
Issued at 250 PM EST Wed Dec 31 2025

Northwesterly flow aloft and high pressure will keep conditions
dry through the short term period. Low relative humidity today
(along with dry fuels) prompted the issuance of a Fire Danger
Statement along and south of a line from White County to Cobb
County to Carroll County through the afternoon. Given the dry
conditions, extreme caution should be exercised with any fireworks
ringing in the New Year. On the topic of New Year's Eve
festivities, it will be seasonably cool tonight, with apparent
temperatures (wind chills) in the lower/mid 30s by 10 PM and at or
below freezing by midnight. Not abnormally cold by any means, but
given the recent warmer-than-average conditions, wanted to
highlight that folks may need to plan on dressing warm.

Tomorrow (Thursday) will bring noticeably warmer temperatures,
with highs in the lower 50s to lower 60s (compared to today's
mid-40s to mid-50s) as the airmass moderates under a sunny to
mostly sunny sky. At the same time, weak return flow from the west
will nudge dewpoints up, so hazardous fire weather conditions are
not anticipated tomorrow. Thursday night/early Friday morning
will be warmer as well.

&&

.LONG TERM...
(Friday morning through next Tuesday)
Issued at 250 PM EST Wed Dec 31 2025

By Friday...high pressure is loosing its control over the area as
the next low pressure system pushes into the southeastern U.S. By
daybreak Friday the closed low center is expected to be along the
TX/OK border pushing east into the lower MS river valley through
Fri evening. Its associated frontal boundary will already be
across LA/MS and begins to push precip into West GA by midday
Friday. Precip continues to move east across the area with all of
north and central GA seeing some precip by sunset. This system
continues moving south and East through the state with the closed
low center moving into the Carolinas by 00z Sun. We will still see
some backside precip Sat night slowly diminishing through early
Sun morning with things clearing out by daybreak Sun. Instability
indices with this system are fairly weak so not expecting any
severe storms. A weak high pressure ridge builds back in to the
area for Sun/Mon but we do see some increased moisture move back
into the area from the north Mon night/Tue. Currently it looks
like most locations will just see increased cloud cover but some
locations across extreme north GA could see a showers or two Tue
night into Wed.

Temps in the extended periods will be a bit warm for this time of
year with highs in the upper 50s to 60s and lows mainly in the 40s.

&&

.AVIATION...
(00Z TAFS)
Issued at 632 PM EST Wed Dec 31 2025

VFR through TAF period. Mostly clear skies through Thursday with
some increase in high cloud cover starting after 00Z Friday. Winds
will be west through the period at 4-9 kts. No vsby or wx impacts
expected through period.

//ATL Confidence...00Z Update...
High all elements.

Lusk

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          34  59  38  60 /   0   0   0  10
Atlanta         34  58  40  60 /   0   0   0  30
Blairsville     27  52  31  55 /   0   0   0  20
Cartersville    30  57  35  59 /   0   0   0  30
Columbus        31  61  37  63 /   0   0   0  20
Gainesville     35  56  39  58 /   0   0   0  20
Macon           32  62  36  64 /   0   0   0  10
Rome            33  61  38  62 /   0   0   0  40
Peachtree City  31  60  37  60 /   0   0   0  30
Vidalia         34  62  38  65 /   0   0   0   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Martin
LONG TERM....01
AVIATION...Lusk
Hazardous weather outlook, Dec 31, 6:41 PM EST, 5 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
641 PM EST Wed Dec 31 2025

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-012345-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
641 PM EST Wed Dec 31 2025

This Hazardous Weather Outlook is for north and central Georgia.

.DAY ONE...Tonight...

No hazardous weather is expected through tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

The probability of widespread severe or hazardous weather is low.

Thunderstorms will be possible Friday night through Saturday
afternoon. Widespread severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

23 drought. Local standard time, as filed.

Drought, Catoosa

When
January 1, 12:00 AM EST to January 31, 11:59 PM EST
Where
Catoosa forecast zone
Reported by
Drought Monitor
Coordinates
34.904, -85.138 (the zone’s center; the record gives no point)

According to the U.S. Drought Monitor, Catoosa County remained primarily under D2 (Severe Drought) conditions throughout January. Following the initial onset of D2 on December 30, 2025, the county experienced a brief period of marginal improvement before conditions degraded back to D2 levels by late January. By the end of the month, the county had recorded a total of three weeks at or above the D2 threshold, with drought conditions persisting into February 2026.

Drought, Fannin

When
January 1, 12:00 AM EST to January 31, 11:59 PM EST
Where
Fannin forecast zone
Reported by
Drought Monitor
Coordinates
34.864, -84.320 (the zone’s center; the record gives no point)

According to the U.S. Drought Monitor, Fannin County remained primarily under D2 (Severe Drought) conditions throughout January. Following the initial onset of D2 on December 30, 2025, the county experienced a brief period of marginal improvement before conditions degraded back to D2 levels by late January. By the end of the month, the county had recorded a total of four weeks at or above the D2 threshold, with drought conditions persisting into February 2026.

Drought, Gilmer

When
January 1, 12:00 AM EST to January 31, 11:59 PM EST
Where
Gilmer forecast zone
Reported by
Drought Monitor
Coordinates
34.691, -84.456 (the zone’s center; the record gives no point)

According to the U.S. Drought Monitor, Gilmer County remained primarily under D2 (Severe Drought) conditions throughout January. Following the initial onset of D2 on December 30, 2025, the county experienced a brief period of marginal improvement before conditions degraded back to D2 levels by late January. By the end of the month, the county had recorded a total of four weeks at or above the D2 threshold, with drought conditions persisting into February 2026.

Drought, Murray

When
January 1, 12:00 AM EST to January 31, 11:59 PM EST
Where
Murray forecast zone
Reported by
Drought Monitor
Coordinates
34.788, -84.748 (the zone’s center; the record gives no point)

According to the U.S. Drought Monitor, Murray County remained primarily under D2 (Severe Drought) conditions throughout January. Following the initial onset of D2 on December 30, 2025, the county experienced a brief period of marginal improvement before conditions degraded back to D2 levels by late January. By the end of the month, the county had recorded a total of four weeks at or above the D2 threshold, with drought conditions persisting into February 2026.

Drought, Union

When
January 1, 12:00 AM EST to January 31, 11:59 PM EST
Where
Union forecast zone
Reported by
Drought Monitor
Coordinates
34.834, -83.991 (the zone’s center; the record gives no point)

According to the U.S. Drought Monitor, Union County remained primarily under D2 (Severe Drought) conditions throughout January. Following the initial onset of D2 on December 30, 2025, the county experienced a brief period of marginal improvement before conditions degraded back to D2 levels by late January. By the end of the month, the county had recorded a total of four weeks at or above the D2 threshold, with drought conditions persisting into February 2026.

Drought, Walker

When
January 1, 12:00 AM EST to January 31, 11:59 PM EST
Where
Walker forecast zone
Reported by
Drought Monitor
Coordinates
34.736, -85.301 (the zone’s center; the record gives no point)

According to the U.S. Drought Monitor, Walker County remained primarily under D2 (Severe Drought) conditions throughout January. Following the initial onset of D2 on December 30, 2025, the county experienced a brief period of marginal improvement before conditions degraded back to D2 levels by late January. By the end of the month, the county had recorded a total of four weeks at or above the D2 threshold, with drought conditions persisting into February 2026.

Drought, Whitfield

When
January 1, 12:00 AM EST to January 31, 11:59 PM EST
Where
Whitfield forecast zone
Reported by
Drought Monitor
Coordinates
34.806, -84.967 (the zone’s center; the record gives no point)

According to the U.S. Drought Monitor, Whitfield County remained primarily under D2 (Severe Drought) conditions throughout January. Following the initial onset of D2 on December 30, 2025, the county experienced a brief period of marginal improvement before conditions degraded back to D2 levels by late January. By the end of the month, the county had recorded a total of four weeks at or above the D2 threshold, with drought conditions persisting into February 2026.

Drought, Crawford

When
January 1, 12:00 AM EST to January 31, 11:59 PM EST
Where
Crawford forecast zone
Reported by
Drought Monitor
Coordinates
32.715, -83.986 (the zone’s center; the record gives no point)

According to the U.S. Drought Monitor, Crawford County remained under D2 (Severe Drought) conditions throughout January. Following the initial onset of D2 on November 18, 2025, the county remained in D2 conditions for 11 consecutive weeks. Drought conditions persisted into February 2026.

Drought, Houston

When
January 1, 12:00 AM EST to January 31, 11:59 PM EST
Where
Houston forecast zone
Reported by
Drought Monitor
Coordinates
32.459, -83.666 (the zone’s center; the record gives no point)

According to the U.S. Drought Monitor, Houston County remained under D2 (Severe Drought) conditions throughout January. Following the initial onset of D2 on November 18, 2025, the county remained in D2 conditions for 11 consecutive weeks. Drought conditions persisted into February 2026.

Drought, Macon

When
January 1, 12:00 AM EST to January 31, 11:59 PM EST
Where
Macon forecast zone
Reported by
Drought Monitor
Coordinates
32.358, -84.042 (the zone’s center; the record gives no point)

According to the U.S. Drought Monitor, Macon County remained under D2 (Severe Drought) conditions throughout January. Following the initial onset of D2 on November 18, 2025, the county remained in D2 conditions for 11 consecutive weeks. Drought conditions persisted into February 2026.

Drought, Marion

When
January 1, 12:00 AM EST to January 31, 11:59 PM EST
Where
Marion forecast zone
Reported by
Drought Monitor
Coordinates
32.353, -84.525 (the zone’s center; the record gives no point)

According to the U.S. Drought Monitor, Macon County remained in D2 (Severe Drought) conditions throughout the month of January. Following the initial onset of D2 on October 14, 2025, the county sustained 16 consecutive weeks of D2 conditions as of the end of January. These conditions remained unchanged as the event persisted into February 2026.

Drought, Peach

When
January 1, 12:00 AM EST to January 31, 11:59 PM EST
Where
Peach forecast zone
Reported by
Drought Monitor
Coordinates
32.569, -83.827 (the zone’s center; the record gives no point)

According to the U.S. Drought Monitor, Peach County remained in D2 (Severe Drought) conditions throughout the month of January. Following the initial onset of D2 on November 18, 2025, the county sustained 11 consecutive weeks of D2 conditions as of the end of January. These conditions remained unchanged as the event persisted into February 2026.

Drought, Schley

When
January 1, 12:00 AM EST to January 31, 11:59 PM EST
Where
Schley forecast zone
Reported by
Drought Monitor
Coordinates
32.262, -84.315 (the zone’s center; the record gives no point)

According to the U.S. Drought Monitor, Schley County remained in D2 (Severe Drought) conditions throughout the month of January. Following the initial onset of D2 on November 18, 2025, the county sustained 11 consecutive weeks of D2 conditions as of the end of January. These conditions remained unchanged as the event persisted into February 2026.

Drought, Talbot

When
January 1, 12:00 AM EST to January 31, 11:59 PM EST
Where
Talbot forecast zone
Reported by
Drought Monitor
Coordinates
32.700, -84.533 (the zone’s center; the record gives no point)

According to the U.S. Drought Monitor, Talbot County remained in D2 (Severe Drought) conditions throughout the month of January. Following the initial onset of D2 on October 7, 2025, the county sustained 17 consecutive weeks of D2 conditions as of the end of January. These conditions remained unchanged as the event persisted into February 2026.

Drought, Taylor

When
January 1, 12:00 AM EST to January 31, 11:59 PM EST
Where
Taylor forecast zone
Reported by
Drought Monitor
Coordinates
32.556, -84.250 (the zone’s center; the record gives no point)

According to the U.S. Drought Monitor, Taylor County remained in D2 (Severe Drought) conditions throughout the month of January. Following the initial onset of D2 on October 14, 2025, the county sustained 16 consecutive weeks of D2 conditions as of the end of January. These conditions remained unchanged as the event persisted into February 2026.

Drought, Upson

When
January 1, 12:00 AM EST to January 31, 11:59 PM EST
Where
Upson forecast zone
Reported by
Drought Monitor
Coordinates
32.881, -84.299 (the zone’s center; the record gives no point)

According to the U.S. Drought Monitor, Upson County remained in D2 (Severe Drought) conditions throughout the month of January. Following the initial onset of D2 on October 7, 2025, the county sustained 17 consecutive weeks of D2 conditions as of the end of January. These conditions remained unchanged as the event persisted into February 2026.

Drought, Meriwether

When
January 1, 12:00 AM EST to January 31, 11:59 PM EST
Where
Meriwether forecast zone
Reported by
Drought Monitor
Coordinates
33.041, -84.688 (the zone’s center; the record gives no point)

According to the U.S. Drought Monitor, Meriwether County remained in D2 (Severe Drought) conditions throughout the month of January. Following the initial onset of D2 on October 7, 2025, the county sustained 17 consecutive weeks of D2 conditions, and for a period of time degraded to D3 Extreme Drought, as of the end of January. The drought persisted into February 2026.

Drought, Chattahoochee

When
January 1, 12:00 AM EST to January 31, 11:59 PM EST
Where
Chattahoochee forecast zone
Reported by
Drought Monitor
Coordinates
32.347, -84.787 (the zone’s center; the record gives no point)

According to the U.S. Drought Monitor, Chattahoochee County experienced a significant degradation into D3 (Extreme Drought) during January. Following the initial onset of D2 (Severe Drought) on October 14, 2025, the county sustained 16 consecutive weeks of D2 or greater intensity. This streak includes the intensification to D3, which was officially recorded on January 20. The drought persisted into February 2026.

Drought, Harris

When
January 1, 12:00 AM EST to January 31, 11:59 PM EST
Where
Harris forecast zone
Reported by
Drought Monitor
Coordinates
32.736, -84.909 (the zone’s center; the record gives no point)

According to the U.S. Drought Monitor, Harris County experienced a significant degradation into D3 (Extreme Drought) during January. Following the initial onset of D2 (Severe Drought) on September 23, 2025, the county sustained 19 consecutive weeks of D2 or greater intensity. This streak includes the intensification to D3, which was officially recorded on January 20. The drought persisted into February 2026.

Drought, Muscogee

When
January 1, 12:00 AM EST to January 31, 11:59 PM EST
Where
Muscogee forecast zone
Reported by
Drought Monitor
Coordinates
32.510, -84.877 (the zone’s center; the record gives no point)

According to the U.S. Drought Monitor, Muscogee County experienced a significant degradation into D3 (Extreme Drought) during January. Following the initial onset of D2 (Severe Drought) on September 23, 2025, the county sustained 16 consecutive weeks (17 total weeks) of D2 or greater intensity. This streak includes the intensification to D3, which was officially recorded on January 20. The drought persisted into February 2026.

Drought, Chattooga

When
January 1, 12:00 AM EST to January 12, 11:59 PM EST
Where
Chattooga forecast zone
Reported by
Drought Monitor
Coordinates
34.475, -85.345 (the zone’s center; the record gives no point)

According to the U.S. Drought Monitor, Chattooga County entered January under D2 (Severe Drought) conditions. Following a period of improvement, the county saw a reduction in drought intensity, officially falling below the D2 drought thresholds on January 12. This event, which originally reached the D2 threshold on December 30, 2025, peaked in both spatial extent and intensity on the same day. In total, the county sustained two weeks of D2 conditions during this brief event.

Drought, Dade

When
January 1, 12:00 AM EST to January 12, 11:59 PM EST
Where
Dade forecast zone
Reported by
Drought Monitor
Coordinates
34.855, -85.504 (the zone’s center; the record gives no point)

According to the U.S. Drought Monitor, Dade County entered January under D2 (Severe Drought) conditions. Following a period of improvement, the county saw a reduction in drought intensity, officially falling below the D2 drought thresholds on January 12. This event, which originally reached the D2 threshold on December 30, 2025, peaked in both spatial extent and intensity on January 6. In total, the county sustained two weeks of D2 conditions during this brief event.

Drought, Gordon

When
January 1, 12:00 AM EST to January 12, 11:59 PM EST
Where
Gordon forecast zone
Reported by
Drought Monitor
Coordinates
34.503, -84.876 (the zone’s center; the record gives no point)

According to the U.S. Drought Monitor, Gordon County entered January under D2 (Severe Drought) conditions. Following a period of improvement, the county saw a reduction in drought intensity, officially falling below the D2 drought thresholds on January 12. This event, which originally reached the D2 threshold on December 30, 2025, peaked in both spatial extent and intensity on the same day. In total, the county sustained two weeks of D2 conditions during this brief event.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2026Every state in 2026This day in weather historyWarnings in Georgia, January 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1315244, 1315248, 1315249, 1315250, 1315251, 1315253, 1315254, 1315255, 1315257, 1315258, 1315259, 1315261, 1315262, 1315263, 1315264, 1315265, 1315268, 1315269, 1315270, 1315271, 1315274, 1315275, 1315276.